Alert archive / Pennsylvania / Lake Effect Snow Warnings in 2008
Lake Effect Snow Warning 3, NWS State College, PA
NWS State College, PA issued this lake effect snow warning at Nov 20, 2008, 5:39 AM EST for McKean County, Warren County, Pennsylvania. It took effect at Nov 20, 2008, 7:00 AM EST. It was in force for 57 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2008, 5:39 AM EST (10:39 UTC)
- In effect from
- Nov 20, 2008, 7:00 AM EST
- Expired
- Nov 22, 2008, 3:48 PM EST
- In force
- 57 hr
- Issued by
- NWS State College, PA
Counties McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 125 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 10.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this lake effect snow warning went out at Nov 20, 4:57 AM EST, 42 minutes earlier.
Area forecast discussion, Nov 20, 4:57 AM EST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 457 AM EST THU NOV 20 2008 .SYNOPSIS... A DEEP UPPER LEVEL TROUGH WILL DOMINATE OUR WEATHER THROUGH SATURDAY...KEEPING CENTRAL PENNSYLVANIA UNSEASONABLY COLD WITH SEVERAL BOUTS OF LAKE EFFECT AND OROGRAPHICALLY ENHANCED SNOW SHOWERS. HIGH PRESSURE WILL BUILD OVER THE REGION LATE SATURDAY AND SUNDAY. A COLD FRONT WILL PASS THROUGH THE STATE EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... REGIONAL RADARS SHOWING PATCHY LIGHT SNOW ACROSS CENTRAL PA AND UPSTATE NY ATTM IN AREA OF WAA AHEAD OF APPROACHING ALBERTA CLIPPER. IN WAKE OF CLIPPER...FLOW HAS ALREADY SHIFTED TO THE NW ACROSS LK ERIE/HURON...WHERE IR IMAGERY SHOWING EVIDENCE OF DEVELOPING LAKE EFFECT STREAMERS. DEEP/MOIST BLYR ASCENDING THE NW MTNS SHOULD RESULT IN PERSISTENT LAKE ENHANCED SNOW SHWRS TDY. LCL WRF ARW SHOWING AN IMPRESSIVE AREA OF LL CONVERGENCE OVR THE NW MTNS IN ASSOCIATION WITH TRAILING SFC TROF. MODEL QPF IN THIS AREA SUGGESTS SEVERAL INCHES OF ACCUM ARE LIKELY TDY AND TONIGHT...BEFORE VEERING FLOW SHIFTS LAKE EFFECT FOCUS SOUTHWARD. THUS...HAVE ISSUED A WINT WX ADVISORY FOR TDY AND TONIGHT FROM CLEARFIELD CO NORTHWRD THRU POTTER CO. IN THE SNOWBELT REGION OF WARREN/MCKEAN CO...HAVE ISSUED A LONG DURATION LAKE EFFECT SNOW WARNING THRU SAT. ALTHOUGH IT IS CLEAR THAT A LULL IN THE ACTIVITY WILL OCCUR LATE TONIGHT THRU FRI AFTN AS BLYR FLOW TEMPORARILY SHIFTS TO THE NNW. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... FOCUS OF LAKE EFFECT ACTIVITY SHIFTS TO THE SOUTH TONIGHT...AS BLYR FLOW VEERS TO NNW. HAVE LEANED TOWARD THE HIGHER SREF POPS...WHICH INDICATE CAT POPS ACROSS THE LAUREL HIGHLANDS AND APPEAR MORE REALISTIC THAN MOS NUMBERS BASED ON DEEP/MOIST FLOW ASCENDING THE ALLEGHENIES. MAX OMEGA FALLS BLW DGZ...INDICATING SOME RIMING AND LESS THAN IDEAL S:W RATIOS. HOWEVER...WINDS REMAIN WELL ALIGNED /WITH LK HURON CONNECTION/ FOR THE LAURELS TO GET SIG SNOW TONIGHT AND FRIDAY...THEN WE SHOULD SEE A GRADUAL SHIFT TO THE NORTH...AND INTO THE NW LAKE EFFECT BELT BY LATE FRIDAY. MODEL QPF SUGGESTS A GENERAL 4-8 INCH SNOWFALL OVR CAMBRIA/SOMERSET TONIGHT AND FRIDAY. WILL COVER WITH A WINT STORM WARNING...GIVEN THIS IS THE FIRST SIG SNOWFALL OF THE SEASON. PASSAGE OF UPPER LVL SHORTWAVE LATE TONIGHT AND EARLY FRIDAY WILL BRING THE POTENTIAL OF LIGHT ACCUMS WELL EAST OF THE MTNS. WILL HAVE TO WATCH FOR POTENTIAL AFFECT ON THE MORNING COMMUTE ACROSS THE SUSQ VALLEY...WHERE TEMPS ABV THE FREEZING MARK UPON ARRIVAL OF SHSN COULD PRODUCE BLACK ICE CONDS FRIDAY AM. BACKING FLOW EXPECTED LATE FRIDAY IN WAKE OF SHORTWAVE...SHIFTING FOCUS OF LAKE EFFECT NORTHWRD INTO THE NW MTNS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... NAEFS SHOWING -15C 850 TEMPS CROSSING LK ERIE FRI NITE/EARLY SAT...WHICH SHOULD PRODUCE SIG LAKE EFFECT SNOW OVR THE NW MTNS FRI NITE INTO SATURDAY. CROSS HAIR OMEGA/DGZ SIGNATURE INDICATING HIGH SNOW/WATER RATIOS...LIKELY RESULTING IN LOCALLY HVY ACCUMS. LAKE EFFECT SHOULD FINALLY DIMINISH SAT NIGHT AS SFC HIGH BUILDS INTO THE REGION. THE COMBINATION OF SNOW COVER...LIGHT WIND AND CLEARING SKIES COULD RESULT IN THE COLDEST NIGHT SO FAR THIS SEASON WITH SINGLE DIGIT LOWS POSS OVR THE ALLEGHENIES BASED ON GEFS PLUMES. NEXT SHORTWAVE WILL BRING ANOTHER FAIRLY SIGNIFICANT TROUGH FOR EARLY NEXT WEEK. DETAILS REMAIN DIFFICULT TO NAIL DOWN AT THIS TIME FRAME...BUT DETERIORATING WEATHER MON-WED WITH A PERIOD OF LIGHT PRECIP /PROBABLY SHSN/. TEMPS REMAIN BLW NORMAL THRU AT LEAST THE MIDDLE OF NEXT WEEK. && .AVIATION /09Z THURSDAY THROUGH MONDAY/... REGIONAL RADAR AT 06Z SHOWS LIGHT SNOW /2.5-5SM/ BREAKING OUT ACROSS NRN PA AND SWRN NY STATE...ASSOC WITH WEAK CLIPPER LOW APPROACHING THE LWR GRT LKS FROM INVOF ERN LAKE HURON IN SRN ONTARIO. HIGH RES MDL GUID SHOWS THE WEAK CLIPPER LOW SLOWLY SLIDING SEWD THRU NE PA TNT AND EVENTUALLY MOVG OFF THE MID ATLC COAST BY FRI AM. OVER TIME...THE LOW LEVEL FLOW /VEERING AROUND TO THE NW/ WILL BECOME MORE FAVORABLE FOR LAKE EFFECT AND OROGRAPHICLY ENHANCED SNOW ACROSS THE NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS. BFD AND JST WILL LIKELY EXPERIENCE THE WORST FLYING CONDS - AS IS USUALLY THE CASE. CENTRAL TERMINALS AOO/UNV WILL LIKELY SEE TEMPORARY FLUCTUATIONS IN CIGS AND VIS /MAINLY MVFR/ ALONG WITH OCNL SHSN. IPT/MDT SHOULD STAY VFR MOST OF THE TIME...ALTHOUGH IPT COULD LOWER TO MVFR AT TIMES THIS MORNING IN THE CLIPPER SNOW. LAKE EFFECT/CYCLONIC FLOW REGIME APPEARS TO REMAIN IN TACT THROUGH FRIDAY WITH SOME IMPROVEMENT ANTICIPATED FOR THE LATER IN THE WEEKEND. ATTM...THE PD FM LATE SAT INTO SUNDAY LOOKS LIKE THE BEST CHC FOR WDSPRD VFR AS A HIGH PRESSURE SYS BRIEFLY VISITS THE REGION. HOWEVER...THE MDLS SHOW ANOTHER SYS APPROACHING FOR EARLY NEXT WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... LAKE EFFECT SNOW WARNING FROM 7 AM THIS MORNING TO 6 PM EST SATURDAY FOR PAZ004-005. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EST FRIDAY FOR PAZ024-033. WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 7 AM EST FRIDAY FOR PAZ010-011-017. && SYNOPSIS...FITZGERALD NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/RXR AVIATION...STEINBUGL
Hazardous weather outlook, Nov 19, 5:21 PM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 521 PM EST WED NOV 19 2008 PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-202230- MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA- BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 521 PM EST WED NOV 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024-033-202230- CAMBRIA-SOMERSET- 521 PM EST WED NOV 19 2008 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-202230- WARREN- 521 PM EST WED NOV 19 2008 ...LAKE EFFECT SNOW WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 5:39 AM EST | Winter Storm Warning | CTP | Cambria, Somerset | 36 hr |
| Nov 20, 5:39 AM EST | Winter Weather Advisory | CTP | Cameron, Centre, Clearfield, Clinton, Elk, Montour and 4 more | 58 hr |
| Nov 20, 3:00 PM EST | Winter Storm Watch | CTP | Potter | 16 hr |
Nearby
Lake Effect Snow Warnings in Pennsylvania, 2008Every lake effect snow warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.